Title

A Continuum of Periodic Solutions to the Planar Four-Body Problem With Two Pairs of Equal Masses

Document Type

Article

Publication Date

4-5-2018

Department

Mathematics

Abstract

In this paper, we apply the variational method with Structural Prescribed Boundary Conditions (SPBC) to prove the existence of periodic and quasi-periodic solutions for the planar four-body problem with two pairs of equal masses m1=m3 and m2=m4. A path q(t) on [0, T] satisfies the SPBC if the boundaries q(0) ∈ A and q(0) ∈ B are two structural configuration spaces in (R2)4 and they depend on a rotation angle θ ∈ (0,2π) and the mass ratio μ = m2/m2R+.

We show that there is a region Ω ⊆ (0,2π) × R+ such that there exists at least one local minimizer of the Lagrangian action functional on the path space satisfying the SPBC {q(t) ∈ H1 ([0, T], (R2)4)|q(0) ∈ A, q(T) ∈ B} for any θ, μ) ∈ Ω. The corresponding minimizing path of the minimizer can be extended to a non-homographic periodic solution if θ is commensurable with π. In the variational method with the SPBC, we only impose constraints on the boundary and we do not impose any symmetry constraint on solutions. Instead, we prove that our solutions that are extended from the initial minimizing paths possess certain symmetries.

The periodic solutions can be further classified as simple choreographic solutions, double choreographic solutions and non-choreographic solutions. Among the many stable simple choreographic orbits, the most extraordinary one is the stable star pentagon choreographic solution when (θ, μ) = (4π/5, 1). Remarkably the unequal-mass variants of the stable star pentagon are just as stable as the equal mass choreographies.

Publication Title

Journal of Differential Equations

Volume

264

Issue

7

First Page

4425

Last Page

4455

Share

 
COinS